×

Well-posedness and stability of a free boundary problem modeling the growth of multi-layer tumors. (English) Zbl 1143.35389

Summary: We study well-posedness and stability of a free boundary problem modeling the growth of multi-layer tumors under the action of external inhibitors. An important feature of this problem is that the surface tension of the free boundary is taken into account. We first reduce this free boundary problem to an evolution equation in a little Hölder space and use the well-posedness theory for differential equations in Banach spaces of parabolic type (i.e., equations which are treatable by using the analytic semi-group theory) to prove that this free boundary problem is locally well-posed for initial data belonging to a little Hölder space. Next we study flat solutions of this problem. We obtain all flat stationary solutions and give a precise description of asymptotic stability of these stationary solutions under flat perturbations. Finally we investigate asymptotic stability of flat stationary solutions under non-flat perturbations. Analyzing carefully the spectrum of the linearized stationary problem and employing the theory of linearized stability for differential equations in Banach spaces of parabolic type, we give a complete analysis of stability and instability of all flat stationary solutions under small non-flat perturbations.

MSC:

35R35 Free boundary problems for PDEs
35B35 Stability in context of PDEs
35B20 Perturbations in context of PDEs
92C15 Developmental biology, pattern formation
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Amann, H., Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems, (), 9-126 · Zbl 0810.35037
[2] Bazaliy, B.; Friedman, A., A free boundary problem for an elliptic parabolic system: application to a model of tumor growth, Comm. partial differential equations, 28, 3-4, 517-560, (2003) · Zbl 1031.35151
[3] Bazaliy, B.; Friedman, A., Global existence and asymptotic stability for an elliptic – parabolic free boundary problem: an application to a model of tumor growth, Indiana univ. math. J., 52, 5, 1265-1304, (2003) · Zbl 1089.35079
[4] Byrne, H.; Chaplain, M., Growth of nonnecrotic tumors in the presence and absence of inhibitors, Math. biosci., 130, 151-181, (1995) · Zbl 0836.92011
[5] Cui, S., Analysis of a mathematical model for the growth of tumors under the action of external inhibitors, J. math. biol., 44, 395-426, (2002) · Zbl 1019.92017
[6] Cui, S., Analysis of a free boundary problem modeling tumor growth, Acta math. sin. (engl. ser.), 21, 1071-1082, (2005) · Zbl 1108.35138
[7] Cui, S., Well-posedness of a multidimensional free boundary problem modelling the growth of nonnecrotic tumors, J. funct. anal., 245, 1-18, (2007) · Zbl 1117.35085
[8] S. Cui, J. Escher, Well-posedness and stability of a multi-dimensional tumor growth model, submitted for publication · Zbl 1161.35058
[9] S. Cui, J. Escher, Asymptotic behavior of solutions of a multidimensional moving boundary problem modeling tumor growth, Comm. Partial Differential Equations, in press · Zbl 1147.35113
[10] Cui, S.; Escher, J., Bifurcation analysis of an elliptic free boundary problem modeling stationary growth of avascular tumors, SIAM J. math. anal., 39, 210-235, (2007) · Zbl 1146.35011
[11] Cui, S.; Friedman, A., Analysis of a mathematical model of the effect of inhibitors on the growth of tumors, Math. biosci., 164, 103-137, (2000) · Zbl 0998.92022
[12] Cui, S.; Friedman, A., A free boundary problem for a singular system of differential equations: an application to a model of tumor growth, Trans. amer. math. soc., 355, 9, 3537-3590, (2003) · Zbl 1036.34018
[13] D. Drasto, S. Höhme, A single-cell based model of tumor growth in vitro: Monolayers and spheroids, Max-Planck Institute preprint series, 58, 2005
[14] Escher, J., Classical solutions to a moving boundary problem for an elliptic – parabolic system, Interfaces free bound., 6, 175-193, (2004) · Zbl 1057.35097
[15] Escher, J.; Simonett, G., Maximal regularity for a free boundary problem, Nodea nonlinear differential equations appl., 2, 4, 463-510, (1995) · Zbl 0842.35083
[16] Escher, J.; Simonett, G., Classical solutions for hele – shaw models with surface tension, Adv. differential equations, 2, 619-642, (1997) · Zbl 1023.35527
[17] Escher, J.; Simonett, G., A center manifold analysis for the mullins – sekerka model, J. differential equations, 143, 267-292, (1998) · Zbl 0896.35142
[18] Friedman, A.; Hu, B., Asymptotic stability for a free boundary problem arising in a tumor model, J. differential equations, 227, 2, 598-639, (2006) · Zbl 1136.35106
[19] Friedman, A.; Hu, B., Bifurcation from stability to instability for a free boundary problem arising in a tumor model, Arch. ration. mech. anal., 180, 2, 293-330, (2006) · Zbl 1087.92039
[20] Friedman, A.; Reitich, F., Analysis of a mathematical model for the growth of tumors, J. math. biol., 38, 262-284, (1999) · Zbl 0944.92018
[21] Friedman, A.; Reitich, F., On the existence of spatially patterned dormant malignancies in a model for the growth of non-necrotic tumors, Math. models methods appl. sci., 11, 4, 601-625, (2001) · Zbl 1013.92024
[22] Kim, J.B.; Stein, R.; O’Haxe, M.J., Three-dimensional in vitro tissue culture models for breast cancer—A review, Breast cancer res. tr., 149, 1-11, (2004)
[23] Kyle, A.H.; Chan, C.T.O.; Minchinton, A.I., Characterization of three-dimensional tissue cultures using electrical impedance spectroscopy, Biophys. J., 76, 2640-2648, (1999)
[24] Lunardi, A., Analytic semigroups and optimal regularity in parabolic problems, (1995), Birkhäuser Basel · Zbl 0816.35001
[25] Mueller-Klieser, W., Three-dimensional cell cultures: from molecular mechanisms to clinical applications, Amer. J. cell physiol., 273, 1109-1123, (1997)
[26] Zhou, F.; Cui, S., Bifurcation for a free boundary problem modeling the growth of multi-layer tumors, Nonlinear anal., 68, 7, 2128-2145, (2008) · Zbl 1135.35101
[27] F. Zhou, S. Cui, Well-posedness and stability of a multidimensional moving boundary problem modeling the growth of tumor cord, Discrete Contin. Dyn. Syst., in press · Zbl 1147.35121
[28] Zhou, F.; Escher, J.; Cui, S., Bifurcation for a free boundary problem with surface tension modeling the growth of multi-layer tumors, J. math. anal. appl., 337, 443-457, (2008) · Zbl 1246.35211
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.